I've been taking Prozac for the last 9 months now. When I first started, I never really had anxiety, it was just depression. After about 4 weeks of taking it, I had a really bad episode where I was so anxious I thought I was losing my mind. This lasted for a couple of weeks and ever since I've suffered with my anxiety. Sometimes more so than others. Do you think it is because of the Prozac? I never had anxiety before taking it and it seemed to start when it got into my system. Even 9 months later (although I can deal with it) I still get anxiety regularly. Much appreciated
Hi, tommy! Increased anxiety can be a side effect when starting an antidepressant but 9 months in would be unusual. Does the Prozac help with your depression and have you spoken to your doctor about the anxiety? Perhaps a dosage adjustment would help or a different antidepressant that might be more suitable for your needs.
Have you had any stressful events in your life that could be contributing to the anxiety? Sometimes talk therapy can help you discover better ways to cope.
Best regards, Wildcat
I was on Prozac for a few months about two years ago, and yes, it did exacerbate my anxiety. I was more anxious than ever. At first I just thought my depression was getting worse. In hindsight, however, it could've been the side effect of Prozac. I switched to Remeron (mirtazapine) and now my anxiety and depression are pretty much gone. But everyone reacts differently to medications. You should talk to your doctor about it.
Good question,I subscribed to this group because of it. I have been wondering the same thing. Took it years ago when it first came out and it worked so well I had a period when I stopped it. However, drug interactions complicate the matter. I am a type 2 diabetic and insulin and drugs to combat nerve pain don't always mix well. Off of a drug that gave the caution about "thoughts of suicide" on TV while making sure my Pdoc and family knew what I was doing. I also take the lowest dose of a sleep med called Mirtazipine and going to ask Pdoc about this interaction as mild sleep problems continue.
Hi Tommy- I no longer prescribe Prozac to my pts bc they complain abt the same symptoms tht you have! Anxiety is a strong side effect, and 1 that typically doesn’t get better w time. It is the SSRI Family- I encourage you to give the doc a call and they will prob put you on a different class... I personally prescribe Effexor the most, and other then having to take it 2x a day if you need a high dose, there is few side effects. Good luck!
tommy94 YES YOU NEED TO CALL YOUR DOCTOR ON MONDAY AFTER THE FIRST COUPLE OF WEEKS ON ANY OF THESE TYPE MEDICATIONS THAT ARE KNOWN TO INCREASE THE SYMPTOMS WE ARE TRYING TO GET UNDER CONTROL SAY LIKE DEPRESSION OR ANXIETY IT GETS MUCH WORSE FOR THE FIRST 1 TO 2 WEEKS THEN GOES AWAY. BUT WE ARE TALKING ABOUT 9 MONTHS SO YOU NEED A CHANGE OF MEDICATION. REMEMBER FOR NO REASON DO YOU JUST STOP PROZAC. YOU HAVE TO WAIT FOR THE DOCTOR TO TELL YOU HOW TO SWITCHOVER SO YOU GET THE LEAST AMOUNT OF WITHDRAWAL SIDE EFFECTS AS POSSIBLE. CHUCK1957
- Prozac Information for Consumers
- Prozac Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prozac (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 4 Nov 2018 • 15 answers
Updated 12 Sep 2018 • 10 answers
Updated 11 May 2018 • 9 answers
Updated 9 Feb 2015 • 3 answers
Updated 23 Oct 2018 • 2 answers